ADDICTION: SUBSTANCE ABUSE
COMMUNITY
Taking hydrocodone during pregnancy
Avatar_f_tn
by themountains, Jul 11, 2009
I would really appreciate your help with this.  I am about 6 weeks pregnant, and I take between 4 - 8 10mg hydrocodones a day.  Depending if I run out, I usually take 4 - 9 7.5's... whatever I can find.  I have really bad back pain, and I work for neurosurgeons and pain specialists.  One of the doctor's has been px the Hydrocodone 10mg for about 2 months now.  I have tried to quit taking them, but I begin withdrawals and cannot stand it.  They are extreme flu like sx's (you know the signs).  My doctor said I can continue with the hydrocodone 10mg 4x's a day until my 7th month at which he will taper me.  I do NOT want to take it much longer than 3 months!!!

I am going to ask the doctor to start tapering me down.  I have been going to physical therapy (myofascial tx for a disc in my neck that is pushing upwards and causing the muscle pulling and pain) and am hopeful that after the treatments are done I will no longer have pain.  

My main question though- at this point have I harmed the fetus?  I have been taking px Folic Acid 1mg 2x's a day and eating healthy.  I have had really bad morning sickness (unsure if it is from W/D or actual morning sickness) which I take herbal "Morning Sickness Magic" for and helps.  Anyways, I have not found any actual evidence or studies saying how much is too much- I am sure any amount is too much, yet I am planning on doing this right while I still have time (I have not been addicted for long- just a few months).  

If you could please shed some light on this that would be very helpful.  Thank you!

Related Discussions
Member Comments (21)
271792_tn?1334983257
by IBKleen, Jul 11, 2009
Hi and Welcome,

I honestly do not know much about this from personal experience, only what I have read, I just wanted to answer you so you don't feel like you are being ignored. Hopefully one of the nurses here can come later and give you so more advise.

The only thing I will say is please do not go cold turkey and do a taper plan under a doctor's care only. Don't hold me to this but I do not think the Hydrocodone will hurt the baby at this point (again I am not certain), but I do believe the withdrawal could cause problems.

Please stick around and someone will help you. It is a quiet day and it is early so be patient.

Best of luck to you and your little one.
Avatar_f_tn
by NautyOne, Jul 11, 2009
The doctor you are working for is prescribing you pain meds?....When U say.."or anything you can find"  what does that mean.......are you finding other ways to get them?........

I would start the weaning process as soon as possible.  You have time to do it slowly and safely.  I have heard of people taking hydro thru-out an entire pregnancy...in moderation, of course, and everything was fine, but I personally wouldn't do it.  Nobody is here to judge you on whatever course you decide to take.

If you want some advice on how to taper.......I am the "queen of wean"  maybe I can help.  Just shoot me a PM.  I would be glad to talk to you.

Luv,
Nauty..........
199177_tn?1332183097
by avisg, Jul 11, 2009
I would talk to your ob tell the dr your would like to start the taper now and get off them much sooner. they will help you its the safest way to go as others have said do not CT off the meds
Avatar_f_tn
by bjmbb, Jul 11, 2009
I had morning sickness 24/7 for 3 months with my 13 yr old. I wasn't taking anything at that point. I would think that since your already sick you can stick it out a while longer CT. If you take it during pregnancy the whole time than the baby will go through WD. I'm sure you don't want that. Stop it now especially since it hasn't been long. I was taking alot of norco for 3 yrs and my WDs were really not as bad as the morning sickness which was pure hell but I was able to see the light at the end of the tunnel. A beautiful baby. Hang tough. You can do it. Read here like crazy. Lots and lots of info that has really gotten me through. I'm on day 6. YOU CAN DO IT!!!! I know your in pain. I am too. It sure doesn't help but the physical therapy would be a good start.
Avatar_f_tn
by themountains, Jul 13, 2009
thanks everyone for the advice.  i tried CT and got really sick (on top of already morning sickness and back pain!) so i have been taking a total of 5mg's 3x's a day.  i see the OB soon, and i will talk with the other doc about my meds the same day.  i'm just hoping i have the strength to say "can you start tapering me" as oppose to "prescription please".  

oh, and "NaughtyOne"- YES i do get pills on my own sometimes unfortunately.

thanks everyone again.  
Avatar_n_tn
by happy2b, Jul 14, 2009
PLEASE don't go cold turkey! It can cause a miscarriage or hurt the development of the fetus. As far as the hydrocodone, it won't hurt the development of the baby in theraputic doses (I was rxed Lortab throughout my 2 pregnancies and all is well with both my boys). Be cautious with the acedometophine(sp?) dose though, for your own health.
As far as the medication goes, it is actually quite a safe med to be on while pregnant (much safer than other meds, such as some NSAIDS and others used to treat chronic pain). There is a risk of addiction and breathing problems with late term use, but again, subject to usage (my boys didn't have a problem with either even though I took throughout pregnancy, but again, it was a theraputic dose and medically neccessary).
However, all that being said, if you are out seeking medication, or taking more than rxed, you NEED to speak with your Dr about that. You can taper, but make sure your Dr knows about it, and follow the taper plan. If you go into withdrawls it can harm the baby or lead to miscarriage.
At this point it may be more helpful to worry about your health than the baby. Rest assured that no damage has probably been done to the baby, but momma needs to be physically, mentally, and emotionally strong, so take care of you and you will take care of your baby! :)
And congratulations! Being a mom is the most fun, exciting, exhausting, and sometimes mind-boggling experiance in the world! Lol!
Avatar_f_tn
by themountains, Jul 15, 2009
Thank you for your comments.  (:  Well, my last day of taking the medication was on Monday.  I did ok yesterday, and doing ok today.  I slowly tapered myself.  I talked to my doctor that is px the meds yesterday.  He wants me off of them- and he is going to monitor while i am getting clean.  Thanks everyone and this is going to be great for me.  (:
Avatar_n_tn
by happy2b, Jul 15, 2009
Oh good! I'm so happy for you! I'm glad you're feeling ok through the withdrawls. Hopefully that part will be easy on you. If the stress starts to get to you though, let your Dr know. I think that's why withdrawal through pregnancy is so dangerous, the stress it places on your body and the baby. So don't be afraid to talk to your Dr about it. But if you've made it this far, I'm willing to bet it's gonna be just fine for you, as far as the withdrawals go.
The next part is aftercare, aftercare, aftercare. I'm not much of an expert at that, but you're definatley at the right place. So many people on this website are simply awesome and have been through it and are so good at recommending things.
You are simply awesome for being as strong as you are! It takes a lot of guts to do what you are doing! You should be proud of yourself! Any child would be blessed to have you for a momma!
Please keep in contact with all of us and let us know how it's going. We really do care about you!
Well, I have to go help my husband study for his police exams (mother, wife, housekeeper, teacher! Lol). Take care of yourself and talk to people around here about the aftercare. And be PROUD of yourself! You have done something amazing and you are worth this! :)
Avatar_f_tn
by garbem, Jul 15, 2009
well i took hydros the hole time i was pg cut down alot but the hole time even till the nite before i went into labor neaver told my ob was to scard to but i was like only takeing 1-3 a day my baby is six months now and thankgod perfectly fine but i realy think it was so not worth all the anxiety i had of her not being ok but i just couldnt go threw with with withdraws while i was pg to painful along with everything else with the pregnacey well good luck and only u know wats best for u and ur baby!